EMAIL THIS PAGE TO A FRIEND

Hospital practice (1995)

Case report: anaphylactic reaction to guaifenesin.


PMID 20877172

Abstract

Adverse drug reactions lead to a significant number of hospital admissions each year and thus contribute to the overall financial burden of health care. Some of these drug reactions are allergic responses. As the overall predictability of allergic responses to drugs remains low, efforts to improve our understanding of the processes underlying these responses continue as we strive toward the ultimate goal of primary prevention. Allergic reactions range from mild pruritic to severe systemic anaphylactic responses. We report a case of a young healthy man who developed an anaphylactic reaction to an over-the-counter expectorant. A skin test showed that the patient had an immunoglobulin E-mediated allergic response to guaifenesin, one of the components of commonly available cough medications. Our review of published literature showed that this is the first report of a severe allergic response to guaifenesin.